Frequently Asked Questions

NEURO-OPHTHALMOLOGYPAO SUBSPECIALTY SOCIETY: NEURO-OPHTHALMOLOGY CLUB

  1. Can taking anti-tuberculosis drugs affect vision and cause side effects?

    Anti-TB drugs have different side effects. The most common side effect of Streptomycin is decreased hearing. Next to this is ethambutol which can have toxic effects on the eyes causing toxic optic neuropathy that can lead to visual impairment. INH is said to have the least side effects but can also cause toxic optic neuropathy.

  2. Is rugby sniffing dangerous to the health of the sniffers?

    Yes. Besides causing optic neuropathy and visual impairment due to toluene, which is the major chemical used, it can cause a variety of neurological problems similar to Multiple Sclerosis, a demyelinating disease that is debilitating and irreversible.

  3. If you dye your hair, are you in danger of blindness?

    Back in the early 50s to 60s, hair dye solutions contained lead as their base. Lead can give you lead poisoning and neuropathy. Fortunately, this was recognized and reported. At present, all the hair dyes in the market do not contain lead and so should not cause blindness.

  4. If I sleep with wet hair, wash my face after reading a lot, is there a chance for me to go blind?

    There is no basis for this. This is an example of what we call an “old wives tale”. The most that can happen is you get your pillows wet.

  5. Can the topical whitening solutions with tretinoin or vitamin A (beauty products) on the face cause any harm?

    Studies have shown that tretinoin can produce a variety of neurological and eye problems like pseudotumor cerebri and orbital pseudotumor. It is best wise to read the labels and to use them with caution.

© Copyright Philippine Academy of Ophthalmology. All Rights Reserved 2012. Powered By: MAGCON Graphic Design